Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Missoula, MT

August 5, 2023Lemhi County, Idaho

NWS Missoula, MT issued this flash flood warning at Aug 5, 2023, 5:58 PM MDT for Lemhi County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 5:58 PM MDT (23:58 UTC)
Expired
Aug 5, 2023, 8:31 PM MDT
In force
3 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 194 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 12.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS55 KMSO 052358
FFWMSO
IDC059-060245-
/O.NEW.KMSO.FF.W.0005.230805T2358Z-230806T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
558 PM MDT Sat Aug 5 2023

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...
  The Moose Fire burn scar in...
  Northwestern Lemhi County in east central Idaho...

* Until 845 PM MDT.

* At 558 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Moose Fire Burn Scar. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Moose. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Moose Fire Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Moose Fire Burn
           Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Moose Fire Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4532 11445 4541 11426 4527 11393 4519 11406

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
680 
WGUS75 KMSO 060120
FFSMSO

Flash Flood Statement
National Weather Service Missoula MT
720 PM MDT Sat Aug 5 2023

IDC059-060245-
/O.CON.KMSO.FF.W.0005.000000T0000Z-230806T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-
720 PM MDT Sat Aug 5 2023

...FLASH FLOOD WARNING FOR THE MOOSE FIRE BURN SCAR REMAINS IN 
EFFECT UNTIL 845 PM MDT THIS EVENING FOR NORTHWESTERN LEMHI COUNTY...

At 720 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Moose Fire Burn Scar. Between 0.5 and 1 inch of rain 
has fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Moose. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         Moose Fire Burn Scar.

SOURCE...Radar.

IMPACT...Flooding of areas in and around the Moose Fire Burn
         Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Moose Fire Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4532 11445 4541 11426 4534 11415 4527 11429

FLASH FLOOD...RADAR INDICATED

$$
244 
WGUS75 KMSO 060231
FFSMSO

Flash Flood Statement
National Weather Service Missoula MT
831 PM MDT Sat Aug 5 2023

IDC059-060241-
/O.CAN.KMSO.FF.W.0005.000000T0000Z-230806T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-
831 PM MDT Sat Aug 5 2023

...FLASH FLOOD WARNING FOR THE MOOSE FIRE BURN SCAR IS CANCELLED FOR 
NORTHWESTERN LEMHI COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4532 11445 4541 11426 4534 11415 4527 11429

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:33 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 2:33 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
233 PM MDT Sat Aug 5 2023

.DISCUSSION...Light to moderate rain has been falling throughout
the day, mainly for areas along and south of the I-90 corridor in
western Montana. Wetting rains have been reported as far north as
Arlee in the southern Mission Valley. This precipitation shield
will slowly progress north and west through the afternoon as the
surface low begins spinning up in eastern Washington. Partial
clearing south of the precipitation shield will open the door for
the development of scattered thunderstorms this afternoon,
starting around 3PM MDT and continuing through the evening hours.
Areas with the best chance in seeing thunderstorms will be
locations along and south of I-90 in western Montana and north-
central Idaho. Occasional lightning and heavy rainfall will be the
main hazards from any convective activity.

Localized increase in easterly winds are expected this evening and
overnight along highway 93 in the Mission Valley and Flathead
Lake. Wind gusts as high as 25 mph are expected in these areas.
Take precautions if you have plans to be on the Lake.

The surface low will be slow to move out of the region, resulting
in a second surge of moisture being transported west out of the
Central Plains on Sunday. Much like today, expect light to
moderate rainfall in much the same areas in the morning, with
scattered thunderstorms in the afternoon and evening.
Probabilities for rainfall totals reaching a 0.25" or more for
today and Sunday remain around 35-45%. Chances for a wetting rain
(>0.10") for the same period is at 80% or higher. Areas that have
the least chances of receiving a wetting rain will be locations
north of Flathead Lake to Glacier National Park.

Temperatures this weekend going to into early next week, will be
around 10 to 15 degrees below normal for this time of year.
Rainshowers will also remain in the forecast going through at
least Wednesday next week.

&&

.AVIATION...Light to moderate rainfall will continue through the
afternoon for aviation sites along and south of the I-90 Corridor.
Scattered thunderstorms are still possible in these same areas
this afternoon and evening, with a 50-60% probability. Northwest
Montana, in the vicinity of KGPI will have lesser chances with a
30-35% probability. Due to the recent moisture and expected light
winds, patchy morning fog is possible in the vicinity of KMSO and
KHRF tomorrow morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.